Successful management of paraquat-induced multiorgan dysfunction syndrome with intravenous N-acetyl cysteine

N. Karthin Rao, Navin Patil, Handattu Manjunatha Hand, Sushil Kiran Kunde, A. Avinas, Zeba Moope, George Varghese

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Paraquat, a commonly used herbicide, has been associated with high mortality rates when consumed either accidentally or intentionally. The proposed mechanism is free radical-mediated cell damage, leading to multisystem failure, especially involving the lungs and the kidneys. Ideally, diagnosis should be made early and treatment should be initiated as soon as possible. Prognosis of the patient depends on the quantity of the herbicide consumed. Moderate to severe paraquat poisoning is associated with dire consequences. Given below is a case of paraquat poisoning thatled to the development ofmultiorgan dysfunction syndrome that was successfully managed with hemoperfusion and parenteral N acetyl cysteine as given for paracetamol poisoning.

Original languageEnglish
Pages (from-to)564-566
Number of pages3
JournalResearch Journal of Pharmaceutical, Biological and Chemical Sciences
Volume7
Issue number1
Publication statusPublished - 01-01-2016

Fingerprint

Acetylcysteine
Paraquat
Poisoning
Cysteine
Herbicides
Hemoperfusion
Acetaminophen
Free Radicals
Cells
Kidney
Lung
Mortality
Therapeutics

All Science Journal Classification (ASJC) codes

  • Biochemistry, Genetics and Molecular Biology(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Karthin Rao, N. ; Patil, Navin ; Hand, Handattu Manjunatha ; Kunde, Sushil Kiran ; Avinas, A. ; Moope, Zeba ; Varghese, George. / Successful management of paraquat-induced multiorgan dysfunction syndrome with intravenous N-acetyl cysteine. In: Research Journal of Pharmaceutical, Biological and Chemical Sciences. 2016 ; Vol. 7, No. 1. pp. 564-566.
@article{00fa2e62927a4e26ab917367ed6abe38,
title = "Successful management of paraquat-induced multiorgan dysfunction syndrome with intravenous N-acetyl cysteine",
abstract = "Paraquat, a commonly used herbicide, has been associated with high mortality rates when consumed either accidentally or intentionally. The proposed mechanism is free radical-mediated cell damage, leading to multisystem failure, especially involving the lungs and the kidneys. Ideally, diagnosis should be made early and treatment should be initiated as soon as possible. Prognosis of the patient depends on the quantity of the herbicide consumed. Moderate to severe paraquat poisoning is associated with dire consequences. Given below is a case of paraquat poisoning thatled to the development ofmultiorgan dysfunction syndrome that was successfully managed with hemoperfusion and parenteral N acetyl cysteine as given for paracetamol poisoning.",
author = "{Karthin Rao}, N. and Navin Patil and Hand, {Handattu Manjunatha} and Kunde, {Sushil Kiran} and A. Avinas and Zeba Moope and George Varghese",
year = "2016",
month = "1",
day = "1",
language = "English",
volume = "7",
pages = "564--566",
journal = "Research Journal of Pharmaceutical, Biological and Chemical Sciences",
issn = "0975-8585",
publisher = "RJPBCS",
number = "1",

}

Successful management of paraquat-induced multiorgan dysfunction syndrome with intravenous N-acetyl cysteine. / Karthin Rao, N.; Patil, Navin; Hand, Handattu Manjunatha; Kunde, Sushil Kiran; Avinas, A.; Moope, Zeba; Varghese, George.

In: Research Journal of Pharmaceutical, Biological and Chemical Sciences, Vol. 7, No. 1, 01.01.2016, p. 564-566.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Successful management of paraquat-induced multiorgan dysfunction syndrome with intravenous N-acetyl cysteine

AU - Karthin Rao, N.

AU - Patil, Navin

AU - Hand, Handattu Manjunatha

AU - Kunde, Sushil Kiran

AU - Avinas, A.

AU - Moope, Zeba

AU - Varghese, George

PY - 2016/1/1

Y1 - 2016/1/1

N2 - Paraquat, a commonly used herbicide, has been associated with high mortality rates when consumed either accidentally or intentionally. The proposed mechanism is free radical-mediated cell damage, leading to multisystem failure, especially involving the lungs and the kidneys. Ideally, diagnosis should be made early and treatment should be initiated as soon as possible. Prognosis of the patient depends on the quantity of the herbicide consumed. Moderate to severe paraquat poisoning is associated with dire consequences. Given below is a case of paraquat poisoning thatled to the development ofmultiorgan dysfunction syndrome that was successfully managed with hemoperfusion and parenteral N acetyl cysteine as given for paracetamol poisoning.

AB - Paraquat, a commonly used herbicide, has been associated with high mortality rates when consumed either accidentally or intentionally. The proposed mechanism is free radical-mediated cell damage, leading to multisystem failure, especially involving the lungs and the kidneys. Ideally, diagnosis should be made early and treatment should be initiated as soon as possible. Prognosis of the patient depends on the quantity of the herbicide consumed. Moderate to severe paraquat poisoning is associated with dire consequences. Given below is a case of paraquat poisoning thatled to the development ofmultiorgan dysfunction syndrome that was successfully managed with hemoperfusion and parenteral N acetyl cysteine as given for paracetamol poisoning.

UR - http://www.scopus.com/inward/record.url?scp=84955289755&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84955289755&partnerID=8YFLogxK

M3 - Article

VL - 7

SP - 564

EP - 566

JO - Research Journal of Pharmaceutical, Biological and Chemical Sciences

JF - Research Journal of Pharmaceutical, Biological and Chemical Sciences

SN - 0975-8585

IS - 1

ER -